Film Festival for Peace Program Guide
 
The New Era of War & Occupation

  
SATURDAY MARCH 16, 2013


10:00-11:00am  BREAKFAST



TWO STORIES OF OCCUPATION

11:00 - 12:30pm 
CONTROL ROOM 
A startling documentary chronicling the US-led invasion of Iraq and the how lies and manipulations were used to justify it. Told through the eyes of the Arab television network, Al-Jazeera, and its reporters on the ground as the “Shock and Awe” bombings began.   

Country: Iraq
Time: 84 Minutes 
Click Here For Trailer!



12:30-2:10pm
5 BROKEN CAMERAS
A first-hand account of protests in Bil’in, a Palestinian village ravaged by the construction of Israel’s Apartheid Wall. Shot almost entirely by Palestinian farmer Emad Burnat, who risks his life and his precious cameras to document the injustices of Israeli occupation.  Nominated for best documentary feature at the 2013 Academy Awards.

Country: Palestine 
Time: 94 Minutes 
Click Here For Trailer!





LIBYA & SYRIA: LIES REPEATED

2:10-2:35pm 
PLAYGROUND WAR
Told through the lives of Libyan children, a poignant look at the aftermath of the 2011 NATO bombing campaign of Libya and the violent overthrow of the Libyan government.

Country: Libya 
Time: 18 Minutes



2:35-3:25pm 
MANUFACTURING DISSENT   
A dissection of the massive media manipulation used by the West and its allies in their attempts to de-stabilize and overthrow the current Syrian government.  Includes examples of fake reports broadcasted and published by CNN, BBC, and others along with interviews with a cross-section of the Syrian population.

Country: Syria 
Time: 44 Minutes



3:25-3:45pLUNCH BREAK 



U.S. VS IRAN & NORTH KOREA


                                                 
 3:45-4:50pm 
IRAN: UNCONTAINED   
After the assassination of two Iranian nuclear scientists in 2011, a Pakistani student gets involved in Iran's nuclear case to investigate allegations that Iran is building nuclear weapons. Includes fascinating interviews with a variety of ordinary Iranians and public officials.

                                                                      Country: Iran
                                                                      Time: 65 Minutes



4:50-5:55pm
NORTH KOREA: BEYOND THE DMZ
While this tiny state on the divided Korean peninsula is continually demonized in America, few have any first-hand knowledge of the Democratic People’s Republic of Korea. This documentary follows a young Korean-American woman travelling to see her relatives, and through unique footage of life in the DPRK and interviews with ordinary people and scholars, opens a window into this nation and its people.


Country: North Korea 
Time: 65 Minutes 



                                                                           

EVENING SPECIAL FEATURES

5:55-8:05pm
FAR FROM AFGHANISTAN 
Inspired by the landmark 1967 collaborative undertaking, Far From Vietnam, five accomplished and progressive filmmakers take a big-picture look at the ongoing US war in Afghanistan. Five distinct perspectives show us different situations created by the campaign: in the United States, Afghanistan, a tank, a hospital, a hotel room. Interspersed with emotionally wrenching segments shot by Afghan filmmakers that capture the everyday reality of the war, the pain is seen first-hand.


      Country: Afghanistan 
Time: 128 Minutes
           Click Here For Trailer!



8:05-9:10pm 
THE CUBAN WIVES
Five Cuban men are being held in the US as political prisoners for fighting against terrorism and for protecting their homeland from US-backed right-wing terrorists based in Miami. A story of love and resistance, this new documentary by Italian director, Alberto Antonio Dandolo, explores their case and focuses on the international struggle for their freedom being led by their loved ones.

Country: Cuba/USA  
Time 60 Minutes
Click Here For Trailer!


9:35-9:40pCLOSING



Humanity Resists War and Occupation


SUNDAY MARCH 17, 2013 


10:00-10:30am  BREAKFAST 



PEOPLE IN MOTION

10:30-11:05am
YOUNG ISRAELIS FIGHT FOR SOCIAL JUSTICE
Leading up the anniversary of the largest protest in Israeli history, this 2012 documentary explores the growing protest movement confronting the Israeli government and the mounting contradictions and inequalities within Israeli society itself.


Country: Israel
Time: 28 Minutes
   


11:05-12:05pm 
BAHRAIN: SHOUTING In THE DARK
In North America, there is almost no attention given to the mass struggle for freedom and dignity taking place in Bahrain.  This documentary features footage recorded during protests and police crackdowns, interviews with activists and physicians, footage aired by state-owned television, and captures the hope and determination of the people of Bahrain. 

Country:Bahrain
Time: 51 Minutes
Click Here For Trailer!




CUBA: SETTING THE EXAMPLE
12:05-1:05pm
THE POWER OF COMMUNITY
HOW CUBA SURVIVED PEAK OIL 
Cubans share how they transitioned from a highly mechanized, industrial agricultural system to a world renowned system using organic methods of farming and local, urban gardens.  A fascinating look at  Cuba’s creativity and resilience during “Special Period”  of the 1990s when the Soviet Union fell and the US tried to take advantage of the situation by tightening its blockade of Cuba.

Country: Cuba 
Time:53 Minutes 
Click Here For Trailer!




1:05 - 1:35pm
FIREFLIES IN THE NIGHT 
Cuban doctors were the first to assist the victims of the earthquake that devastated the Haitian capital, Port-Au-Prince, in January 2010. Follow recent graduates from the Cuba-based Latin American School of Medicine on an international mission to show real compassion and help to a country facing an incredible human crisis.


 
    Country: Cuba/Haiti
Time: 22 Minutes 




1:35-2:00p LUNCH



CANADA UNDER THE LENS
  
2:00-2:45pm 
THE DIRECTOR'S CUT: A LIFE OF FILM 
& ACTIVISM with ALANIS OBOMSAWIN




CLICK HERE FOR BIOGRAPHY!







2:45-4:45pm
KANEHSATAKE: 270 YEARS OF RESISTANCE   
On a July day in 1990, a confrontation propelled Native issues in Kanehsatake and the village of Oka, Quebec, into the international spotlight. Director Alanis Obomsawin spent 78 nerve-wracking days and nights filming the armed stand-off between the Mohawks, the Quebec police and the Canadian army. This powerful documentary takes you right into the action of an age-old Indigenous struggle. The result is a portrait of the people behind the barricades.
    
Country: Canada
Time: 128 Minutes



4:45-6:15pm
THE PEOPLE OF THE KATTAWAPISKAK RIVER
On October 28, 2011, the Attawapiskat First Nation in northern Ontario declared a state of emergency. The housing conditions on the Reserve made international headlines and revealed the often hidden realities of extreme poverty in one of the world`s wealthiest countries. Alanis Obomsawin journeys to Attawapiskat on the shores of the Kattawapiskak River and introduces us to the residents of the beleaguered community. Through the filmmaker`s gentle, yet unflinchingly honest  lens, we are taken inside the overcrowded homes and make-shift shacks as the residents speak of their hardships while revealing inspiring hope for the future.

Country: Canada
Time: 80 Minutes 
Click Here For Trailer!





LOOKING FOR CHAVEZ




6:30-7:20pm
HUGO CHAVEZ - SOUTH OF THE BORDER
Hugo Chavez engages with Oscar-winning director Oliver Stone. Follow their fascinating conversations as they travel to Chavez’s childhood home and explore his work and dreams for change in Venezuela, Latin America, and the rest of the world.



Country: Venezuela 
Time: 50 Minutes
Click Here For Trailer!



7:20-7:45pm
VIVA VENEZUELA!
A short documentary about the 2012 elections in Venezuela which led to victory, once again, of Hugo Chavez and the Bolivarian Revolution. Shot on the streets of Caracas, the filmmakers capture the energy, determination and hope that Venezuelan people have in the Bolivarian Revolution. 

    Country: Venezuela
Time: 13 Minutes




7:45-8:15pm
CHAVEZ: MODERN DAY SPARTACUS
When Hugo Chavez died on March 5, 2013, he left behind his massive example in the fight to create a better world. This film presents his impact all over the world and in Venezuela where his people are carrying out his revolutionary legacy today.   


Country: Venezuela
Time: 30 Minutes




8:15-8:25pCLOSING 



MONDAY MARCH 18, 2013



PICKET ACTION
Protest the 10th anniversary of the U.S.-led invasion and occupation of Iraq!
4pm
U.S. Consulate
1075 West Pender,  Downtown Vancouver  



FILM FESTIVAL CLOSING FEATURE & PANEL DISCUSSION
on the 10th Anniversary of the Invasion of Iraq
7:30pm
Joe's Cafe - Large North Hall
1150 Commercial Drive, Vancouver